Hail, Washington
- When
- July 22, 2:13 PM CST to 2:14 PM CST
- Where
- Washington County, 2.97 mi SE of Emmons
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.820, -96.960
On the afternoon of July 22, 2013 an isolated thunderstorm moved into Washington county and produced up to half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of July 22, 2013 an isolated thunderstorm moved into Washington county and produced up to half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 12:07 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 107 PM CDT MON JUL 22 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 322 AM CDT MON JUL 22 2013 RECENT IR SATELLITE AND RADAR TRENDS SHOWING CONVECTION MOVING SOUTHEAST ACROSS WEST CENTRAL NE WITH OTHER ISOLATED ELEVATED CONVECTION DEVELOPING ACROSS SOUTHCENTRAL/SOUTHEAST KANSAS INTO SOUTHWEST MO WITHIN AXIS OF STRONGER WARM AIR/MOISTURE ADVECTION AND CONVERGENCE. EXPECT A GRADUAL WEAKENING TREND TO THE NE CONVECTION AS IT ADVANCES INTO/TOWARDS NORTH CENTRAL CWA COUNTIES... SO WILL MAINTAIN A DRY FCST FOR NOW IN THAT AREA. ACROSS THE SOUTHERN PORTIONS OF THE CWA IN EAST COUNTIES...ISOLATED THUNDERSTORMS EXPECTED FOR A FEW HOURS ACROSS AREAS SOUTH OF I 35 BEFORE VEERING FLOW FOCUSES CONVECTION MORE SOUTH AND EAST OF THE SOUTHERN CWA BY SUNRISE. WITH CONVECTION AND CLOUDS DECREASING THROUGH THE MORNING HOURS...STRONG HEATING EXPECTED TO OCCUR. CAPPING EXPECTED TO HOLD THROUGH LATE NOON...BUT WITH THE STRONG HEATING...MIXING EXPECTED TO NEAR 750MB AND EROSION OF ANY CAPPING COULD ALLOW FOR ISOLATED CONVECTION TO DEVELOP SO WILL MAINTAIN A SLIGHT CHANCE POP. TEMPERATURES STILL EXPECTED TO SOAR INTO 95 TO 100 DEGREE RANGE WITH THE NEAR CENTURY MARK READINGS IN JUNCTION CITY/ABILENE TO SALINA CORRIDOR AS SFC WINDS VEER MORE SOUTHWESTERLY. THE LATE AFTERNOON/EVENING FOCUS WILL BE STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP NEAR AND AHEAD OF THE FRONT EDGING SOUTHWARD INTO THE NORTHERN CWA LATE IN THE AFTERNOON. CONVERGENCE WILL NOT ONLY INCREASE THROUGH LATE AFTERNOON BUT MAINTAIN ITSELF INTO THE EVENING WITHIN AREA OF VERY HIGH CAPE AND 35 TO 40 KTS OF SHEAR. WITH HIGH CAPES AND DEEP MIXING...STRONG WINDS WILL BE THE BIGGEST SEVERE WEATHER CONCERNS WITH THE STRONGER STORMS. THIS SHOULD SUPPORT AT LEAST SCATTERED CONVECTION THAT SHOULD GRADUALLY CONGEAL AND MOVES SOUTHEASTWARD...MAINLY AFFECTING THE CWA IN THE 7 PM TO 3 AM TIMEFRAME BEFORE EXITING THE CWA LATER IN THE NIGHT. WILL MAINTAIN HIGHEST POPS THROUGH THIS TIMEFRAME. LOWS IN THE LOWER 70S STILL LOOK ON TRACK FOR TONIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 322 AM CDT MON JUL 22 2013 TUESDAY THROUGH SUNDAY...A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE EAST CENTRAL CONUS...WHILE A LONGER WAVE LENGTH RIDGE AXIS CONTINUES ACROSS THE WESTERN CONUS. THEREFORE...THE CENTRAL PLAINS WILL CONTINUE TO BE UNDER NORTHWESTERLY FLOW AT MID AND UPPER LEVEL OF THE ATMOSPHERE. A SERIES OF SHORTER WAVE LENGTH UPPER TROUGHS WILL ROUND THE WESTERN CONUS H5 RIDGE AND DIG SOUTHEAST ACROSS THE CENTRAL PLAINS. THE MODELS WILL HAVE DIFFICULTIES IN PREDICTING TIMING...LOCATION AND INTENSITY OF THESE H5 TROUGHS. THE GFS...ECMWF AND GEM MODELS SHOW UPSLOPE CONVECTION DEVELOPING DURING THE LATE AFTERNOON AND EARLY EVENING HOURS EVOLVING INTO AN MCS OR COMPLEX OF THUNDERSTORMS THAT ARE PROGGED TO MOVE SOUTHEAST ACROSS THE CENTRAL PLAINS. THE EXACT LOCATION OF AN EVOLVING MCS ON CENTRAL HIGH PLAINS...TIMING...AND THE ENVIRONMENT FOR MCS MAINTENANCE WILL ALMOST BE A DAILY MESOSCALE FORECAST. DURING THE LATE AFTERNOON AND EARLY EVENING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS THE CWA...ESPECIALLY IF ANY MINOR H5 TROUGHS...MCV'S ARE TIMED TO ENHANCE ASCENT...OR LEFTOVER OUTFLOW BOUNDARIES CAN AID IN SFC CONVERGENCE DURING MAXIMUM SURFACE HEATING. AFTERNOON HIGHS WILL SLOWLY COOL AS OUTFLOW BOUNDARIES OR WEAK FRONTS PASS SOUTHWARD ACROSS THE CWA. ALSO CLOUD COVER LEFT OVER FROM DEPARTING STORM COMPLEXES MAY LIMIT HIGH TEMPERATURES ON SOME DAYS. I HAVE THE WARMEST HIGH TEMPERATURES OCCURING ON TUESDAY WITH UPPER 80S TO LOWER 90S ACROSS MUCH OF THE CWA AND GIVEN DEEPER MOISTURE IN PLACE...HEAT INDICES MAY RISE TO AROUND OR SLIGHTLY ABOVE 100 DEGREES ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. AFTERNOON HIGHS WILL GRADUALLY COOL INTO THE MID 80S THROUGH LATE WEEK AND THROUGH THE WEEKEND...ESPECIALLY IF WE DO SEE MULTIPLE EARLY MORNING MCS'S MOVE SOUTHEAST ACROSS EASTERN KS OR EASTERN NE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 100 PM CDT MON JUL 22 2013 HAVE STARTED WITH VCTS AND TEMPO WINDS AT MHK TO ACCOUNT FOR CURRENT CONVECTION TO THE SOUTH. WILL REINTRODUCE AROUND 0Z WHEN NEXT CHANCE MOVES IN. WILL KEEP OUT OF TOP/FOE THINKING THE MCV WILL TAKE THE STORMS JUST TO THE SOUTH OF TOWN...BUT MAY HAVE TO AMEND FOR WINDS IF NOT NEARBY THUNDER IF TREND SHIFTS NORTHWARD. STILL THINK BROKEN LINE OR STORMS ALONG THE FRONT THIS EVENING WILL MOVE THROUGH BUT NOT CONFIDENT ENOUGH TO ADD TO TAF ATTM. 67 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...63 LONG TERM...GARGAN AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CDT MON JUL 22 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-230845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 AM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. THESE STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. HEAT INDICES MAY APPROACH 105 DEGREES THIS AFTERNOON ACROSS PORTIONS OF EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ALTHOUGH PERIODIC CHANCES FOR MORE THUNDERSTORMS WILL EXIST THROUGH THE REMAINDER OF THE WEEK...TUESDAY NIGHT AND THURSDAY NIGHT ARE THE MOST PROBABLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT MON JUL 22 2013
KSZ035-036-221730-
DICKINSON-GEARY-
1204 PM CDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...
THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CHAPMAN...FORT RILEY AIRFIELD...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 282 AND 303 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3914 9709 3913 9696 3914 9696 3913 9683
3910 9685 3909 9685 3909 9675 3908 9674
3909 9672 3887 9686 3899 9716
TIME...MOT...LOC 1704Z 286DEG 16KT 3906 9703SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1228 PM CDT MON JUL 22 2013 KSZ022-035>037-221800- DICKINSON-GEARY-MORRIS-RILEY- 1228 PM CDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY...NORTH CENTRAL MORRIS...NORTHEASTERN DICKINSON AND GEARY COUNTIES... THROUGH 100 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY...NORTH CENTRAL MORRIS...NORTHEASTERN DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SOUTHERN MILFORD LAKE...JUNCTION CITY...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN AND DWIGHT. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 315 COULD ALSO BE AFFECTED. && LAT...LON 3907 9650 3878 9661 3898 9707 3916 9692 TIME...MOT...LOC 1727Z 295DEG 19KT 3905 9691
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT MON JUL 22 2013 KSZ022-036>038-221830- GEARY-MORRIS-RILEY-WABAUNSEE- 1259 PM CDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHEASTERN MORRIS...SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES... THROUGH 130 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...NORTHEASTERN MORRIS...SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES. THE PUBLIC REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND HEAVY RAIN. WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALTA VISTA...VOLLAND AND ALMA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 305 AND 328 COULD ALSO BE AFFECTED. && LAT...LON 3908 9625 3876 9642 3896 9679 3916 9664 TIME...MOT...LOC 1758Z 286DEG 15KT 3903 9658
The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458331, 458332, 458333.